Alert archive / West Virginia / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 40, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at May 15, 2018, 8:28 PM EDT for Barbour County, Randolph County, West Virginia. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 15, 2018, 8:28 PM EDT (00:28 UTC)
- Expired
- May 15, 2018, 8:49 PM EDT
- In force
- 21 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Barbour County, WV, Randolph County, WV
The radar
The Pittsburgh radar (KPBZ), 161 km from the middle of the area, began a volume at 00:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 00:00Z, 0.5 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 186 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 1228 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.0
The text
As transmitted.
150
WUUS51 KRLX 160028
SVRRLX
WVC001-083-160100-
/O.NEW.KRLX.SV.W.0040.180516T0028Z-180516T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston WV
828 PM EDT TUE MAY 15 2018
The National Weather Service in Charleston West Virginia has issued a
* Severe Thunderstorm Warning for...
North central Randolph County in northeastern West Virginia...
East central Barbour County in northeastern West Virginia...
* Until 900 PM EDT
* At 828 PM EDT, a severe thunderstorm was located near Belington, or
7 miles east of Philippi, moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Montrose.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
Please report severe weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.
You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.
&&
LAT...LON 3907 7997 3917 7997 3918 7983 3915 7983
3913 7984 3912 7983 3911 7980 3910 7979
3908 7978 3906 7978
TIME...MOT...LOC 0028Z 278DEG 22KT 3911 7992
HAIL...1.00IN
WIND...60MPH
$$
301 follow-up statement
352
WWUS51 KRLX 160049
SVSRLX
Severe Weather Statement
National Weather Service Charleston WV
849 PM EDT TUE MAY 15 2018
WVC001-083-160059-
/O.CAN.KRLX.SV.W.0040.000000T0000Z-180516T0100Z/
Randolph WV-Barbour WV-
849 PM EDT TUE MAY 15 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL RANDOLPH AND
EAST CENTRAL BARBOUR COUNTIES IS CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore the warning has been cancelled.
LAT...LON 3907 7997 3917 7997 3918 7983 3915 7983
3913 7984 3912 7983 3911 7980 3910 7979
3908 7978 3906 7978
TIME...MOT...LOC 0047Z 278DEG 22KT 3928 7987
$$
30What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 7:43 PM EDT, 45 minutes earlier.
Area forecast discussion, May 15, 7:43 PM EDT, 45 minutes before
Area Forecast Discussion National Weather Service Charleston WV 743 PM EDT Tue May 15 2018 .SYNOPSIS... Unsettled weather pattern continues through the week with daily thunderstorm chances in a warm and humid air mass. && .NEAR TERM /THROUGH WEDNESDAY/... As of 340 PM Tuesday... The latest surface map features a wavy cool front aligned from east to west across the Ohio Valley. Convection has been organizing along the boundary, with the most significant activity occurring towards New England. Aloft, an upper level low continues to spiral across the eastern Gulf of Mexico, advecting moisture into the region through the day. So far, convection has been isolated across the area; however, given the heating and weakening cap, expect coverage to increase through late this afternoon and early this evening, with isolated strong to severe storms possible. The latest HRRR has also been playing up clusters of convection moving in from central Ohio, affecting the Parkersburg area in the 5-6 pm time frame. Depending upon the evolution of the outflow associated with this activity, further convection may build downstream into the area, where some locations had seen heavier rainfall from yesterday. This would pose an isolated flash flooding threat, but there is not enough confidence for a watch, as the outflow looks to be fairly progressive as it moves through the area. Convection will diminish past midnight, with lows generally in the 60s, with low clouds and fog likely forming in the wake of the rainfall. Convection will fire up once again on Wednesday, as general troughiness takes hold across the Ohio and Tennessee valleys. Will continue with likely POPs for most locations. Highs will be cooler, generally upper 70s to lower 80s. Again, an isolated flash flooding threat will be possible, with less of a threat of severe, given the weaker shear and instability in place. && .SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/... As of 340 PM Tuesday... Active pattern continues through the short term. We also continue to find ourselves between a frontal boundary that will drop into the area from the north tonight before stalling, and a tropical system to our south. Moisture will continue to stream northward into the southern Appalachians with the surface frontal zone providing a focus for fairly widespread but mainly afternoon and evening shower and thunderstorm activity. Sensible weather should remain unsettled and while not hot, muggy and warm with a small diurnal trend. Afternoon highs Thursday will climb into the 70s to near 80 and overnight lows in general will fall into the mid 60s though some of the typically cooler valleys may get closer to 60. && .LONG TERM /FRIDAY THROUGH TUESDAY/... As of 340 PM Tuesday... Tropical wave or low in the deep south finally gets picked up by the westerlies and lifts northward into New England by Sunday. That leaves us under the sole influence of northern stream disturbances through the remainder of the forecast. Synoptically, disturbances will continue to track across the Great Lakes and Ohio Valley but a more westerly flow aloft may allow for a bit more sunshine and warmer temps between disturbances...and then the occasional threat of showers and thunderstorms with each disturbance. Again, temperatures remain above normal. && .AVIATION /00Z TUESDAY THROUGH SUNDAY/... As of 735 PM Tuesday... Showers and thunderstorms will be scattered across the area this evening, causing restrictions. Conditions will generally be VFR outside of the precipitation. Areas that receive rainfall could see some fog overnight, especially protected valleys. Showers and thunderstorms can be expected again on Wednesday, with generally VFR conditions outside of the precipitation. FORECAST CONFIDENCE: Medium. ALTERNATE SCENARIOS: Timing of showers and thunderstorms could vary. Timing, location, and density of fog overnight could vary. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 10 11 12 13 14 15 16 17 18 19 20 21 EDT 1HRLY 06 07 08 09 10 11 12 13 14 15 16 17 CRW CONSISTENCY H H H H H H H H H H M M HTS CONSISTENCY H H H H H H H H H H M M BKW CONSISTENCY H H H H H H H H H H M M EKN CONSISTENCY L L M M H H H H H H M M PKB CONSISTENCY H H H H H H H H H H M M CKB CONSISTENCY H H H H H H H H H H M M AFTER 00Z THURSDAY... Brief periods of IFR possible in showers and storms through the week. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...99 NEAR TERM...RPY/99 SHORT TERM...99 LONG TERM...99 AVIATION...RPY
Hazardous weather outlook, May 15, 3:19 PM EDT, 5 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV Issued by National Weather Service JACKSON KY 319 PM EDT Tue May 15 2018 KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020- 026>032-039-040-517>526-161100- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason- Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt- Calhoun-Ritchie-Doddridge-Boone-Clay-Braxton-Gilmer-Lewis- Harrison-Taylor-Upshur-Barbour-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster-Northwest Pocahontas- Southeast Pocahontas-Northwest Randolph-Southeast Randolph- 319 PM EDT Tue May 15 2018 This Hazardous Weather Outlook is for portions of northeast Kentucky, southeast Ohio, central West Virginia, northeast West Virginia, northern West Virginia, southeast West Virginia, southern West Virginia, and western West Virginia. .DAY ONE...This Afternoon and Tonight There is a marginal risk for severe thunderstorms this afternoon and tonight. In addition, there is a slight risk for excessive rainfall this afternoon and tonight that could lead to flash flooding. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Thunderstorms could cause isolated flash flooding at times from Wednesday into the upcoming weekend. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any occurrences of severe weather or flooding this afternoon and tonight. VAZ003-004-WVZ024-025-033-034-515-516-161100- Dickenson-Buchanan-Mingo-Logan-McDowell-Wyoming-Northwest Raleigh- Southeast Raleigh- 319 PM EDT Tue May 15 2018 This Hazardous Weather Outlook is for portions of southwest Virginia, southeast West Virginia, and southern West Virginia. .DAY ONE...This Afternoon and Tonight Thunderstorms are possible this afternoon and tonight. Some storms could be strong and produce gusty winds and small hail. In addition some thunderstorms could produce heavy rainfall leading to isolated flash flooding, especially should any storms pass repeatedly over the same location. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Thunderstorms could cause isolated flash flooding at times from Wednesday into the upcoming weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, May 15, 7:28 PM EDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
728 PM EDT TUE MAY 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM HAIL MCCONNELSVILLE 39.65N 81.84W
05/15/2018 E1.00 INCH MORGAN OH SOCIAL MEDIA
SOCIAL MEDIA REPORT CONFIRMING QUARTER SIZED HAIL IN
MCCONNELSVILLE, OH.
&&
EVENT NUMBER RLX1800004
RGSpecial weather statement, May 15, 7:34 PM EDT, 54 minutes before
Special Weather Statement
National Weather Service Charleston WV
734 PM EDT TUE MAY 15 2018
WVZ020-031-160000-
Doddridge-Harrison-
734 PM EDT TUE MAY 15 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EAST CENTRAL DODDRIDGE
AND NORTHERN HARRISON COUNTIES...
At 733 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 8 miles southwest of Mannington to 6
miles west of Lumberport to near Salem to 8 miles northeast of West
Union. Movement was east at 30 mph.
Wind gusts up to 50 mph are possible with these storms.
Locations impacted include...
Clarksburg, Bridgeport, Shinnston, Lumberport, Wallace, Sedalia,
Meadowbrook and Despard.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
Interstate 79 between mile markers 121 and 128.
Route 50 in West Virginia between mile markers 76 and 78.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3941 8023 3940 8021 3935 8020 3934 8020
3930 8027 3928 8038 3934 8066 3937 8058
3943 8048
TIME...MOT...LOC 2333Z 288DEG 26KT 3945 8046 3939 8047 3936 8054 3937
8064
30Local storm report, May 15, 7:48 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
748 PM EDT TUE MAY 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0657 PM TSTM WND DMG FRIENDLY 39.52N 81.06W
05/15/2018 TYLER WV TRAINED SPOTTER
TREES AND POWER LINES DOWN WITH A SECTION OF ROUTE 2
CLOSED AND PEA SIZED HAIL.
&&
EVENT NUMBER RLX1800005
RGLocal storm report, May 15, 7:51 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
751 PM EDT TUE MAY 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0703 PM TSTM WND DMG SISTERSVILLE 39.56N 81.00W
05/15/2018 TYLER WV FIRE DEPT/RESCUE
DOWN TREES REPORTED IN THE AREA.
&&
EVENT NUMBER RLX1800006
RGLocal storm report, May 15, 8:00 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHARLESTON WV
800 PM EDT TUE MAY 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM HAIL MALTA 39.65N 81.86W
05/15/2018 E0.88 INCH MORGAN OH FIRE DEPT/RESCUE
ROAD CLOSED DUE TO DOWNED TREES ALONG STATE ROAD 669
NORTH OF MALTA AND NICKEL SIZE HAIL.
&&
CORRECTED REMARKS
EVENT NUMBER RLX1800002
RGLocal storm report, May 15, 8:26 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
826 PM EDT TUE MAY 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM TSTM WND DMG NEW MATAMORAS 39.52N 81.07W
05/15/2018 WASHINGTON OH 911 CALL CENTER
TREES AND POWER LINES DOWN IN THE AREA.
&&
EVENT NUMBER RLX1800007
RGThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 9:46 PM EDT | Special Weather Statement | RLX | Cabell, Putnam | 89 min |
| May 16, 2:23 PM EDT | Flood Watch | RLX | Barbour, Braxton, Fayette, Harrison, Lewis, McDowell and 8 more | 59 hr |
| May 16, 3:53 PM EDT | Special Weather Statement | RLX | Barbour, Lewis, Randolph, Upshur | 3 hr |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.